Jump to content
CrazyBoards.org

SSRIs and akathisia


Recommended Posts

just wondering if anyone else has ever developed severe akathisia from prozac or other drugs. i always noticed that SSRIs made me anxious and jittery, always wringing my hands, tapping my foot all the time, but over the past few weeks it became so bad that i had to be admitted to the hospital on friday. i thought for sure that i had simply gone crazy, only to find that this is not an uncommon reaction to SSRIs. i wasnt even able to explain it to anyone except to say that i was in absolute agony and could not stop moving. at one point i was crouched in the corner curled up with my hands over my head rocking back and forth. i told a friend what was going on and must have sounded pretty crazy because he forced me to go to the emergency room, and they said it was most likely because of the prozac. after reading all about it i have to wonder how i could have not known about this. im simply terrified now because it only has gotten a little bit better, i stopped the prozac but im afraid now that any AD med i take now will make it come back. are there any meds that are not know to cause this? i have an appointment to see a psychopharmacologist but its not for a month....

Link to comment
Share on other sites

just wondering if anyone else has ever developed severe akathisia from prozac or other drugs.

Yes. It's far more common with antipsychotics, but I have a chewed-up handkerchief somewhere from the effort of trying to sit in a chair after my (then) evening dose of Lexapro.

i stopped the prozac but im afraid now that any AD med i take now will make it come back. are there any meds that are not know to cause this?

Yes, and some of them are antidepressants.

Here's a critical clue for ADs: they aren't all selective serotonin reuptake inhibitors (SSRIs) SSRIs are very popular with doctors because they have relatively few dangerous interactions and have a limited overdose potential (serotonin syndrome can *make* you sincerely regret the attempt, though.)

There are a number of ADs that work to inhibit reuptake of multiple neurotransmitters, or transmitters other than serotonin, or by hitting the brain at the disposal end of the chemical lifecycle. That includes newer ADs like agomelatine, bupropion, atomoxetine, reboxitine. Also, several tricyclics and the MAOIs (including the Emsam patch) work differently from SSRIs. Then there are the off-label uses for a couple of anticonvulsants (used as "mood stabilizers" for bipolar), which might be preferred to last-ditch meds like the stimulants.

In your position, and since you mention anxiety as a side effect and not a primary symptom, I would suggest researching bupropion and Emsam, even though both have issues that the SSRIs generally don't.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...